Texas, 2015

Heavy Snow in Texas, January 22, 2015

January 22, 2015 · NWS EPZ · 1 event in 1 county or zone

A positively tilted upper trough was dropping through the Four Corners region. At the same time, a strong surface high extending from the Great Basin into the central high plains was bringing in cold surface temperatures from the northeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A positively tilted upper trough was dropping through the Four Corners region. At the same time, a strong surface high extending from the Great Basin into the central high plains was bringing in cold surface temperatures from the northeast. The northeast winds aided in producing enhanced upslope snowfall in Northeast El Paso where up to 6 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 22, 5:08 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jan 22, 5:08 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
508 AM MST THU JAN 22 2015

.SYNOPSIS...
A COLD WINTER STORM SYSTEM WILL MOVE SOUTH INTO THE AREA TODAY
WITH WIDESPREAD SNOW SHOWERS POSSIBLE THROUGH THIS EVENING.
MOUNTAIN AREAS COULD RECEIVE UP TO AN FOOT OF SNOW...WHILE PARTS OF
THE LOWLANDS COULD GET BETWEEN 2 TO 4 INCHES OF SNOW. DAY TIME
TEMPERATURES WILL BE NEAR 40 DEGREES OR LOWER...WITH MANY AREAS
DROPPING TO FREEZING BY THE AFTERNOON. BRISK NORTHEAST WINDS WILL
OCCUR THROUGH THE DAY. THE SYSTEM WILL EXIT THE REGION FRIDAY
MORNING. DRY CONDITIONS AND WARMER TEMPERATURES WILL OCCUR THROUGH
THE WEEKEND. AN UNSETTLED WEATHER PATTERN WILL OCCUR THE FIRST
PART OF NEXT WEEK AS MOISTURE FLOWS BACK INTO THE AREA FROM THE
SOUTH NEXT WEEK.

&&

.DISCUSSION...
OUR ACTIVE WEATHER PATTERN WILL CONTINUE TODAY WITH THE SECOND AND
COLDER PHASE OF THIS EVENT EXPECTED TO OCCUR TODAY AND TONIGHT. A
COLD UPPER LOW WILL DROP SOUTH FROM THE FOUR CORNERS REGION THIS
MORNING AND WILL BE OVER SOUTHERN NEW MEXICO BY MID DAY. AS THE
SYSTEM APPROACHES PRECIPITATION AND SHOWERS WILL BECOME MORE
WIDESPREAD AS THE DAY PROGRESSES. COLD AIR BEHIND OF RECENT
FRONTAL PASSAGE WILL FORCE LOWLAND TEMPERATURES FURTHER DOWNWARD
TODAY WITH MOST LOWLAND AREAS NOT LIKELY TO REACH 40 DEGREES
DURING THE DAY WITH MANY AREAS HOVERING NEAR FREEZING BY THE
AFTERNOON. AS RESULT...THE RAIN SNOW MIX PRECIPITATION THIS
MORNING WILL GIVE WAY TO ALL SNOW FOR THE LOWLANDS BY THE
AFTERNOON. BRISK NORTHEAST WINDS OF 15 TO 25 MPH WILL LOWER WIND
CHILLS FURTHER DURING THE DAY.

SNOW AMOUNTS WILL VARY GREATLY ACROSS THE AREA DEPENDING ON
RELATIVE POSITION TO AVAILABLE MOISTURE AND THE UPPER LOW AS IT
TRACKS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS THIS
AFTERNOON AND EVENING. THE SOUTHWEST CORNER OF THE NEW MEXICO IS
IN THE LEAST FAVORABLE LOCATION FOR ANY MODERATE SNOW. DAY TIME
TEMPERATURES WILL ALSO BE SOME WHAT WARMER THAN THE REST THE AREA
MAKING IT LESS LIKELY FOR ACCUMULATING SNOW.

THE SACRAMENTO MOUNTAINS WITH GREATER MOISTURE AND A PERSISTENT
UP SLOPE FLOW MAY GET AS MUCH AS 12 INCHES OF TOTAL SNOW
ACCUMULATION BY LATE TONIGHT. A WINTER STORM WARNING REMAINS IN
EFFECT UNTIL 11 PM TONIGHT...WHEN SNOW IS EXPECTED TO TAPER OFF
AND END. THE GILA REGION WILL BE DIRECTLY IN THE PATH OF THE
UPPER LOW BUT HAS LESS MOISTURE TO WORK WITH. SNOW AMOUNTS WILL
STILL BE IN THE 3 TO 5 INCH RANGE FOR MOST AREAS WITH A FEW AREAS
SEEING HIGHER AMOUNTS. A WINTER WEATHER ADVISORY WILL REMAIN IN
EFFECT UNTIL 11 PM TONIGHT.

FOR THE REMAINING LOWLANDS...SIERRA...OTERO AND HUDSPETH COUNTIES
MAY SEE THE HIGHEST AMOUNTS WITH AS MUCH AS 4 INCHES SNOW
POSSIBLE DUE TO BETTER MOISTURE AND COLDER TEMPERATURES. EL PASO...
DONA ANA AND LUNA COUNTIES WILL SEE A LATER START TO SNOW SHOWERS
AND WILL HAVE AROUND 1 TO 2 INCHES OF SNOW. THE SNOW SHOWERS MAY
PEAK RIGHT AROUND AFTERNOON RUSH HOUR FOR BOTH LAS CRUCES AND EL
PASO METRO AREAS. DURING THE EVENING...THE LOW WILL TRACK
EASTWARD WITH SHOWERS ENDING FROM WEST TO EAST BY EARLY FRIDAY
MORNING. A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR MUCH OF
THE LOWLANDS UNTIL 11 PM TONIGHT.

THE SYSTEM WILL EXIT THE REGION TO THE EAST ON FRIDAY MORNING WITH
CLEARING SKIES AND SLIGHTLY WARMER TEMPERATURES EXPECTED.
AFTERNOON HIGHS WILL STILL BE ABOUT 10 TO 12 DEGREES BELOW NORMAL.
THE WEEKEND WILL BE MOSTLY DRY WITH THE LOCAL AREA WEDGED BETWEEN
HIGH PRESSURE SYSTEMS TO THE NORTHWEST AND SOUTHEAST AND LOW
PRESSURE SYSTEMS TO THE SOUTHWEST AND NORTHEAST. THIS WILL KEEP
LOCAL WEATHER CONDITIONS UNSETTLED WITH SOME CLOUDS CREEPING INTO
THE AREA FROM THE SOUTH...BUT MOISTURE WILL BE INSUFFICIENT TO
GENERATE PRECIPITATION DURING THE WEEKEND. TEMPERATURES WILL RISE ON
SATURDAY BUT WILL STILL BE A FEW DEGREES BELOW NORMAL.
TEMPERATURES ON SUNDAY WILL BE NEAR OR SLIGHTLY ABOVE NORMAL WITH
PARTLY CLOUDY SKIES AND LIGHT WINDS.

WEATHER PATTERN FOR THE FIRST PART OF NEXT WEEK WILL BE UNSETTLED
AS THE EASTERN PACIFIC LOW TRIES TO STREAM SUB TROPICAL MOISTURE
NORTHWARD INTO THE DESERT SOUTHWEST AS PART OF OF MOIST SOUTHERLY
FLOW. LONG RANGE MODELS AREA NOT IN AGREEMENT WITH THE ECMWF
MODEL KEEPING THE MOISTURE FURTHER TO THE WEST. SHOULD THE WETTER
SOLUTION BE CORRECT...RAIN SHOWERS WILL BE POSSIBLE FOR THE AREA
MONDAY THROUGH TUESDAY NIGHT. MOST THE PRECIP WILL BE RAIN DUE TO
THE WARM NATURE OF THE PLUME. SNOW LEVELS IN THE MOUNTAINS WILL BE
ABOVE 8000 FEET. THE SOUTHERLY FLOW WILL ALSO RESULT IN SLIGHTLY
ABOVE NORMAL TEMPERATURES WITH MILDER OVERNIGHT LOWS.

&&

.AVIATION...VALID 22/12Z-23/12Z...
AREAS OF LIGHT RAIN MIXED SNOW WILL OCCUR THIS MORNING ACROSS THE
LOWLANDS OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. VSBYS SHOULD
REMAIN ABOVE 5SM WITH CIGS AROUND 5 KFT AGL THROUGH 18Z. UPPER LOW
WILL ENTER THE AREA BY MID DAY WITH WIDESPREAD SNOW SHOWERS
OCCASIONALLY MIXED WITH RAIN OVER PORTIONS OF THE LOWLANDS FROM
18Z TO 22Z...AFTERWARDS ALL PRECIP WILL BE SNOW THROUGH 12Z. VSBYS
COULD FALL TO 1 SM IN SNOW WITH CIGS AROUND 2 KFT THROUGH 06Z.
SHOWERS WILL TAPER OFF AND END AFT 06Z. NORTHEAST WINDS WILL
INCREASE TO 15 TO 25 KNOTS AT ALL TAF SITES THROUGH THE PERIOD.

&&

.FIRE WEATHER...
AN UPPER LOW WILL DROP SOUTH FROM THE FOUR CORNERS REGION THIS
MORNING AND MOVE INTO SOUTHERN NEW MEXICO BY MID DAY. MUCH COLDER
TEMPERATURES WILL OCCUR TODAY WITH MOST DROPPING TO NEAR FREEZING
BY THE AFTERNOON. A MIX OF RAIN AND SNOW SHOWERS WILL OCCUR ACROSS
THE LOWLANDS THIS MORNING...THAT WILL TURN OVER TO ALL SNOW BY THE
AFTERNOON AND CONTINUE INTO THE EVENING BEFORE ENDING.  UP TO A
FOOT OF SNOW IS POSSIBLE IN THE SACS WITH 3-5 INCHES IN THE GILA
REGION...ESPECIALLY THE FURTHER EAST YOU GO. LOWLAND AREAS COULD
ALSO SEE ANYWHERE FROM 1 TO 4 INCHES BY THIS EVENING. GUSTY
NORTHEAST WINDS WILL DEVELOP BY MID MORNING AS WELL. DRIER AND
WARMER CONDITIONS WILL RETURN BY THE WEEKEND WITH ANOTHER WARMER
SYSTEM LIFTING OUT OF MEXICO EARLY NEXT WEEK WHICH COULD BRING
SOME RAIN SHOWERS TO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 40  23  44  26  53 /  70  20   0   0   0
SIERRA BLANCA           37  23  41  25  50 /  70  40   0   0   0
LAS CRUCES              39  21  43  25  51 /  70  20   0   0   0
ALAMOGORDO              39  18  42  21  50 /  70  20   0   0   0
CLOUDCROFT              26  10  33  19  39 /  90  30   0   0   0
TRUTH OR CONSEQUENCES   37  19  43  24  50 /  60  10   0   0   0
SILVER CITY             37  18  43  23  50 /  60  10   0   0   0
DEMING                  41  19  44  24  52 /  60  20   0   0   0
LORDSBURG               43  21  44  25  52 /  30   0   0   0   0
WEST EL PASO METRO      40  24  44  28  52 /  70  20   0   0   0
DELL CITY               38  21  43  21  51 /  80  40   0   0   0
FORT HANCOCK            41  23  45  25  54 /  70  40   0   0   0
LOMA LINDA              35  20  39  24  48 /  70  20   0   0   0
FABENS                  40  21  44  23  52 /  70  20   0   0   0
SANTA TERESA            40  21  43  25  52 /  70  20   0   0   0
WHITE SANDS HQ          39  22  43  25  51 /  70  20   0   0   0
JORNADA RANGE           40  16  43  21  50 /  70  20   0   0   0
HATCH                   40  20  44  24  52 /  70  20   0   0   0
COLUMBUS                40  22  43  26  51 /  40  20   0   0   0
OROGRANDE               38  20  42  24  51 /  70  20   0   0   0
MAYHILL                 27  11  37  19  44 /  90  30   0   0   0
MESCALERO               30  10  36  18  43 /  90  30   0   0   0
TIMBERON                32  12  37  20  44 /  90  30   0   0   0
WINSTON                 33  15  41  21  46 /  50  10   0   0   0
HILLSBORO               35  19  42  24  48 /  60  10   0   0   0
SPACEPORT               39  16  44  21  50 /  70  20   0   0   0
LAKE ROBERTS            37  15  45  21  51 /  60  10   0   0   0
HURLEY                  38  20  42  23  49 /  50  10   0   0   0
CLIFF                   44  17  48  20  57 /  60  10   0   0   0
MULE CREEK              42  14  46  16  54 /  50   0   0   0   0
FAYWOOD                 37  20  42  24  49 /  60  10   0   0   0
ANIMAS                  44  22  46  26  53 /  20  10   0   0   0
HACHITA                 42  19  45  23  51 /  30  10   0   0   0
ANTELOPE WELLS          46  19  48  22  52 /  20  10   0   0   0
CLOVERDALE              47  23  46  26  51 /  20   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR NMZ407-410-411.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR NMZ401-
     409-412-413-417.

     WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR NMZ414>416.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ402-
     403-408.

TX...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR TXZ418-419-423-424.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     TXZ420>422.

&&

04/04
Hazardous weather outlook, Jan 22, 6:31 AM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
631 AM MST THU JAN 22 2015

NMZ414>416-231345-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
631 AM MST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOWFALL WILL OCCUR THROUGH THE DAY AND INTO THE EVENING
HOURS. TOTAL SNOW AMOUNTS WILL RANGE FROM 5 TO 11 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WILL
OCCUR FRIDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF SHOWERS
FOR MONDAY AND TUESDAY. WITH WARMER AIR IN PLACE...SNOW LEVELS
WILL BE VERY HIGH AND ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ401>403-408-231345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
631 AM MST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

MODERATE SNOWFALL WILL OCCUR THROUGH THE DAY AND INTO THE EVENING
HOURS. TOTAL SNOW AMOUNTS WILL RANGE FROM 3 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WILL
OCCUR FRIDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF SHOWERS
FOR MONDAY AND TUESDAY. WITH WARMER AIR IN PLACE...SNOW LEVELS
WILL BE VERY HIGH AND ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ407-409>413-417-TXZ418>424-231345-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
631 AM MST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW SHOWERS WILL OCCUR OFF AND ON THROUGH THE
DAY. SNOW ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WILL
OCCUR FRIDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF SHOWERS
FOR MONDAY AND TUESDAY. WITH WARMER AIR IN PLACE...SNOW LEVELS
WILL BE VERY HIGH AND ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NMZ404>406-231345-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-
631 AM MST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT

A RAIN SNOW MIX WILL BE POSSIBLE THROUGH THE DAY WITH ONLY LIGHT
SNOW ACCUMULATIONS EXPECTED. SHOWERS WILL TAPER OFF AND END IN
THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS WILL
OCCUR FRIDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF SHOWERS
FOR MONDAY AND TUESDAY. WITH WARMER AIR IN PLACE...SNOW LEVELS
WILL BE VERY HIGH AND ABOVE 8000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

In the hours before

Local storm report, Jan 22, 8:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
819 AM MST THU JAN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     SNOW             LAS CRUCES              32.32N 106.78W
01/22/2015  E3.0 INCH        DONA ANA           NM   NWS EMPLOYEE

            MIC CALLED WITH 3 INCHES OF SNOW AT THIS HOUSE IN LAS
            CRUCCES.

&&

EVENT NUMBER EPZ1500013

MLP
Local storm report, Jan 22, 8:25 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
825 AM MST THU JAN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     SNOW             2 ENE LAS CRUCES        32.33N 106.76W
01/22/2015  E3.5 INCH        DONA ANA           NM   OTHER FEDERAL

            WHITE SANDS METEROLOGIST CALLED WITH 3.5 INCHES.

&&

EVENT NUMBER EPZ1500014

MLP
Local storm report, Jan 22, 8:28 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
828 AM MST THU JAN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             4 NNE AKELA             32.30N 107.39W
01/22/2015  M5.0 INCH        LUNA               NM   TRAINED SPOTTER

            STILL SNOWING HEAVY

&&

EVENT NUMBER EPZ1500015

GRZYWACZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern/Central El Paso County

When
January 22, 9:00 AM MST to 2:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
CoCoRaHS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A CoCoRaHS Observer near the foothills of the Franklin Mountains reported 6 inches of snow. Numerous other reports of 4 to 5 inches were received in the same general area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555404.